Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 74, NWS Raleigh, NC

May 12, 2007Randolph County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 12, 2007, 2:27 PM EDT for Randolph County, North Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2007, 2:27 PM EDT (18:27 UTC)
Expired
May 12, 2007, 3:00 PM EDT
In force
33 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 106 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 2:40 PM EDTTSTM WND DMG8 E Seagrove, NCTREES DOWN BLOCKING FORK CREEK MILL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 121827
SVRRAH
NCC151-121900-
/O.NEW.KRAH.SV.W.0074.070512T1827Z-070512T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
227 PM EDT SAT MAY 12 2007

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 300 PM EDT

* AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTHEASTERN RANDOLPH COUNTY...OR ABOUT 16
  MILES SOUTHWEST OF SILER CITY...MOVING EAST AT 15 MPH. PENNY SIZED
  HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN RANDOLPH COUNTY

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
CLOUD TO GROUND LIGHTNING IS DEADLY SO SEEK SHELTER INDOORS AND STAY
AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN
EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES WILL
PROVIDE GOOD SHELTER.

LAT...LON 3560 7973 3551 7973 3551 7955 3562 7954

$$

JFB
2 follow-up statements
000 
WWUS52 KRAH 121847
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT SAT MAY 12 2007

NCC151-121900-
/O.CON.KRAH.SV.W.0074.000000T0000Z-070512T1900Z/
RANDOLPH NC-
245 PM EDT SAT MAY 12 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR SOUTHERN RANDOLPH COUNTY...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES EAST
OF SEAGROVE...OR ABOUT 15 MILES SOUTHWEST OF SILER CITY...MOVING EAST
AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

ANOTHER VERY STRONG STORM WAS LOCATED IN THE SOUTHWESTERN PORTION OF 
RANDOLPH COUNTY...NEAR MARTHA. STRONG WINDS AND HAIL ARE ALSO 
POSSIBLE WITH THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS 
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE 
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3564 8007 3551 8006 3551 7955 3562 7954

$$

JFB
000 
WWUS52 KRAH 121903
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
302 PM EDT SAT MAY 12 2007

NCC151-121912-
/O.EXP.KRAH.SV.W.0074.000000T0000Z-070512T1900Z/
RANDOLPH NC-
302 PM EDT SAT MAY 12 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RANDOLPH COUNTY
EXPIRES AT 300 PM EDT...

THE THUNDERSTORMS THAT HAD PROMPTED THE WARNING FOR RANDOLPH COUNTY 
HAVE WEAKENED BELOW SEVERE LIMITS. EVEN THOUGH THE STORMS ARE NOT 
SEVERE...HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE 
STILL POSSIBLE.

LAT...LON 3564 8007 3551 8006 3551 7955 3562 7954

$$

JFB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:07 PM EDT, 20 minutes earlier.

Area forecast discussion, May 12, 2:07 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
207 PM EDT SAT MAY 12 2007

.SYNOPSIS... A TROUGH OF LOW PRESSURE WILL LINGER OVER CENTRAL NORTH
CAROLINA THIS EVENING. A COLD FRONT WILL MOVE SOUTH THROUGH THE
STATE SUNDAY MORNING. HIGH PRESSURE WILL BUILD INTO THE REGION FROM
THE NORTH LATER SUNDAY THROUGH MONDAY.  THE HIGH PRESSURE CENTER
WILL DRIFT OFF THE CAROLINAS COAST MONDAY NIGHT AND TUESDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
AS A SHORT WAVE ALOFT PUSHES SOUTHEAST FROM THE OHIO VALLEY...JET
LEVEL DYNAMICS WILL CONTRIBUTE TO DIVERGENCE TO HELP STRENGTHEN AND
EXPAND DEEP CONVECTION OVER THE AREA.  A TROUGH OF LOW PRESSURE AT
850 MB WILL HELP CONVERGE MOISTURE INTO THE AREA WITH SURFACE DEW
POINTS IN THE MID TO UPPER 60S LATE TODAY. P-WATER IN THE COLUMN IS
EXPECTED TO BE 1.5 TO 1.8 INCHES.  LOCALLY HEAVY RAINFALL IS
POSSIBLE WITH SLOW MOVING CELLS. POPS WILL REMAIN ABOVE 70 PCT UNTIL
AROUND MIDNIGHT THEN DROP BACK TO A LINGERING SMALL CHANCE IN THE
PREDAWN HOURS.  MINIMUM TEMPERATURES 60 TO 65. -RFG
&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
A LARGE AMPLITUDE RIDGE ALOFT OVER THE PLAINS EXPANDS EASTWARD
THROUGH MONDAY THEN FLATTENS INTO A MORE ZONAL WESTERLY FLOW TUE.  A
SURFACE HIGH DRIFTS SOUTH FROM THE UPPER OHIO VALLEY SLOWLY OFF THE
NC COAST LATER MONDAY THEN STRETCHES WEST TO EAST ACROSS THE
SAVANNAH BASIN TO BERMUDA TUE PUTTING CENTRAL NC INTO AN INCREASING
WESTERLY FLOW. FOLLOWING NEAR NORMAL TEMPERATURES SUN THROUGH MON...
WE SHOULD SEE A WARM UP INTO THE 80S ON TUE.  THIS PERIOD REMAINS
DRY WITH ONLY SOME FLEETING HIGH CLOUDINESS MON NIGHT AND TUE.  -RFG

&&
.LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...

SW FLOW INCREASES TUESDAY NIGHT AS THE SFC HIGH MOVES OFFSHORE AND A
COLD FRONT TO THE WEST BEGINS TO APPROACH. WITH SFC WINDS STAYING UP
OVERNIGHT AND LOW LEVEL MOISTURE INCREASING...TUESDAY NIGHT LOWS
SHOULD STAY IN THE UPPER 50S TO LOWER 60S.

COLD FRONT BEGINS TO MOVE INTO THE AREA ON WEDNESDAY...BUT TIMING
IS STILL A BIT UNCERTAIN AS THE MEDIUM RANGE MODELS STILL DISAGREE
ON HOW TO HANDLE THE SHORTWAVE ENERGY ENTERING THE GREAT LAKES A
NORTHEAST. ECMWF HAS BEEN CONSISTENT WITH ITS FORECAST OF MORE
AMPLIFICATION AND A SOMEWHAT SLOWER FRONTAL PASSAGE...SUGGESTING
BEST RAIN CHANCES WILL OCCUR LATE WEDNESDAY INTO EARLY THURSDAY.
EACH GFS RUN HAS HANDLED THE ENERGY SOMEWHAT DIFFERENTLY...NOW
SHOWING A FAST PROGRESSION OF A POSITIVELY TILTED SHORTWAVE FOLLOWED
BY ANOTHER PIECE DROPPING IN ON THE BACKSIDE OF THE TROUGH. BECAUSE
OF THIS...MORE OF ANAFRONT EVENT DEVELOPS WITH ALL THE PRECIP
OCCURRING BEHIND THE PASSAGE OF THE SFC FRONT. THIS WOULD LIKELY
HINDER THUNDER CHANCES. AT THIS POINT GIVEN CONTINUED UNCERTAINTY...
WILL LEAVE A CHANCE OF SHWRS AND TSTMS FOR LATE WEDNESDAY INTO EARLY
THURSDAY...LINGERING A SLIGHT CHANCE FOR THURSDAY.

CANADIAN HIGH PRESSURE BUILDS IN FOR THE END OF THE WEEK AND
BEGINNING OF THE WEEKEND...BRINGING PLEASANT TEMPS AND DRY
CONDITIONS. -JFB
&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
CONVECTIVE INITIATION IS BEGINNING ACROSS CENTRAL NC THIS AFTERNOON
WITH THE COMBINATION OF A WARM UNSTABLE AIRMASS...A WEAK SFC
TROUGH...AND AN UPPER LEVEL DISTURBANCE. VERY DIFFICULT TO DETERMINE
EXACT TIMING OF CONVECTION AT ANY ONE AIRPORT. THEREFORE...TAFS WILL
REFLECT SHRA AND VCTS WITH TEMPORARY REDUCTIONS TO MVFR VISIBILITIES
AND CEILINGS. AS TIMING OF THUNDER BECOMES MORE APPARENT AT
INDIVIDUAL AIRPORTS...WILL AMEND TO REFLECT THE BEST TIMING.

CONVECTION SHOULD BEGIN TO DIMINISH OVER THE AREA BY THIS EVENING AS
DAYTIME HEATING IS LOST. CLOUDS GENERALLY GO SCATTERED OVERNIGHT AS
CONVECTIVE DEBRIS CLOUDS SLOWLY CLEAR OUT. WILL HAVE TO WATCH FOR
FOG...ESPECIALLY AT KRWI AND KFAY SINCE DRIER AIR WILL NOT WORK INTO
THESE AREAS UNTIL AFTER SUNRISE. WILL MENTION MVFR FOG FOR THE TIME
BEING.

COLD FRONT PUSHES THROUGH THE AREA ON SUNDAY MORNING WITH WINDS
BECOMING GUSTY OUT OF THE NORTH UP TO 20KT IN THE 13-16Z TIME FRAME.
MUCH DRIER AIR FILTERS IN BEHIND THE FRONT...BRINGING AN END TO ANY
CEILING CONCERNS.

AVIATION OUTLOOK...VFR CONDITIONS THROUGH TUESDAY. ANOTHER COLD
FRONT APPROACHING WEDNESDAY AND THURSDAY BRINGING A CHANCE FOR
SCATTERED SHOWERS AND THUNDERSTORMS. POTENTIAL FOR MVFR CONDITIONS
IN SHOWERS AND THUNDERSTORMS. -JFB
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...RFG
NEAR TERM...RFG
SHORT TERM...RFG
LONG TERM...JFB
AVIATION...JFB
Hazardous weather outlook, May 12, 11:15 AM EDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1115 AM EDT SAT MAY 12 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-131515-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1115 AM EDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE LIKELY OVER CENTRAL NORTH CAROLINA THIS
AFTERNOON WITH THE TYPICAL ASSOCIATED DANGERS OF FREQUENT CLOUD
TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL...AND SUDDEN GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MORE THUNDERSTORMS ARE EXPECTED OVER CENTRAL NORTH CAROLINA MAINLY
LATE WEDNESDAY AND WEDNESDAY NIGHT. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING TO HELP MONITOR LOCALLY INTENSE THUNDERSTORMS.

RFG

In the hours before

Special weather statement, May 12, 1:29 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
129 PM EDT SAT MAY 12 2007

NCZ008>011-023>026-039>041-073>075-083-121830-
ALAMANCE-ANSON-CHATHAM-DURHAM-FRANKLIN-GRANVILLE-HALIFAX-MONTGOMERY-
MOORE-ORANGE-RANDOLPH-STANLY-VANCE-WAKE-WARREN-
129 PM EDT SAT MAY 12 2007

A BROAD BAND OF WIDELY SCATTERED THUNDERSTORMS STRETCHING ACROSS
CENTRAL NORTH CAROLINA FROM NEAR LAKE GASTON SOUTHWEST THROUGH
DURHAM AND CHAPEL HILL INTO THE UWHARRIE MOUNTAINS AROUND TROY AND
ALBEMARLE WILL CONTINUE TO DEVELOP AND MOVE SLOWLY SOUTHEAST THIS
AFTERNOON.  THUNDERSTORMS WILL BECOME MORE NUMEROUS AND A FEW MAY
PRODUCE FREQUENT INTENSE CLOUD TO GROUND LIGHTNING.  ADDITIONALLY...
SMALL HAIL...LOCALLY HEAVY RAINFALL...AND GUSTY WINDS UP TO 40 MPH
ARE POSSIBLE.

THROUGH 230 PM...THE GREATEST CONCENTRATION OF THUNDERSTORMS IS
LIKELY TO BE IN STANLY...MONTGOMERY...AND NORTHWEST MOORE COUNTIES.

IF THREATENING CONDITIONS APPROACH TAKE COVER.  REMEMBER...IF YOU
ARE OUTDOORS AND CAN HEAR THUNDER YOU ARE CLOSE ENOUGH TO BE STRUCK
BY LIGHTNING.

RFG
Local storm report, May 12, 2:11 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
211 PM EDT SAT MAY 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             ALBEMARLE               35.36N 80.19W
05/12/2007  E0.75 INCH       STANLY             NC   EMERGENCY MNGR

            IN ADDITION TO THE PENNY SIZE HAIL, A 16 TO 18 INCH
            DIAMETER TREE LIMB FELL ONTO A HOUSE

&&

JFB

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 1:43 PM EDTSevere Thunderstorm WarningRAHStanly47 min
May 12, 2:58 PM EDTFlash Flood WarningRAHStanly3 hr
May 12, 3:10 PM EDTSevere Thunderstorm WarningRAHWake50 min
May 12, 3:12 PM EDTFlash Flood WarningRAHRandolph3 hr
May 12, 3:16 PM EDTSevere Thunderstorm WarningRAHLee44 min
May 12, 3:35 PM EDTSevere Thunderstorm WarningRAHFranklin40 min
May 12, 3:37 PM EDTSevere Thunderstorm WarningRAHNash38 min
May 12, 3:57 PM EDTSevere Thunderstorm WarningRAHRichmond36 min
May 12, 4:14 PM EDTFlash Flood WarningRAHDurham3 hr
May 12, 4:22 PM EDTSevere Thunderstorm WarningRAHGranville38 min
May 12, 5:27 PM EDTFlash Flood WarningRAHOrange3 hr
May 12, 6:06 PM EDTSevere Thunderstorm WarningRAHSampson29 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.